, Volume 73, Issue 3, pp 249-262
Date: 13 Feb 2013

Management of Chemotherapy-Induced Nausea and Vomiting

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Chemotherapy-induced nausea and vomiting (CINV) is associated with a significant deterioration in quality of life. The emetogenicity of the chemotherapeutic agents, repeated chemotherapy cycles, and patient risk factors significantly influence CINV. The use of a combination of a serotonin 5-HT3 receptor antagonist, dexamethasone and a neurokinin 1 (NK1) receptor antagonist has significantly improved the control of acute and delayed emesis in single-day chemotherapy. Palonosetron, a second-generation 5-HT3 receptor antagonist with a different half-life, a different binding capacity and a different mechanism of action than the first-generation 5-HT3 receptor antagonists appears to be the most effective agent in its class. Aprepitant, the first and only agent clinically available in the NK1 receptor antagonist drug class has been used effectively as an additive agent to the 5-HT3 receptor antagonists and dexamethasone to control CINV. Rolapitant and netupitant are other NK1 receptor antagonists that are currently in phase III clinical trials. Despite the control of emesis, nausea has not been well controlled by current agents. Olanzapine, a US-FDA approved antipsychotic, has emerged in recent trials as an effective preventative agent for CINV, as well as a very effective agent for the treatment of breakthrough emesis and nausea. Clinical trials using gabapentin, cannabinoids and ginger have not been definitive regarding their efficacy in the prevention of CINV. Additional studies are necessary for the control of nausea and for the control of CINV in the clinical settings of multiple-day chemotherapy and bone marrow transplantation.